Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 263, NWS Austin/San Antonio, TX

June 17, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 17, 2006, 1:50 AM CDT for Val Verde County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2006, 1:50 AM CDT (06:50 UTC)
Expired
Jun 17, 2006, 2:26 AM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 163 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 170650
SVREWX
TXC465-170745-
/O.NEW.KEWX.SV.W.0263.060617T0650Z-060617T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
150 AM CDT SAT JUN 17 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 245 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES WEST OF PANDALE...OR ABOUT 27 MILES NORTHWEST OF LANGTRY...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANDALE BY 220 AM CDT

LAT...LON 3021 10204 2971 10187 2978 10113 3050 10135

$$
2 follow-up statements
000 
WWUS54 KEWX 170707
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
207 AM CDT SAT JUN 17 2006

TXC465-170745-
/O.CON.KEWX.SV.W.0263.000000T0000Z-060617T0745Z/
VAL VERDE TX-
207 AM CDT SAT JUN 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR VAL VERDE COUNTY...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF PANDALE...
OR ABOUT 31 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  7 MILES NORTH OF PANDALE BY 225 AM CDT

LAT...LON 3021 10204 2971 10187 2978 10113 3050 10135

$$
000 
WWUS54 KEWX 170726
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 AM CDT SAT JUN 17 2006

TXC465-170735-
/O.CAN.KEWX.SV.W.0263.000000T0000Z-060617T0745Z/
VAL VERDE TX-
225 AM CDT SAT JUN 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM NEAR PANDALE HAS WEAKENED AND NO LONGER 
POSES A THREAT OF SEVERE WEATHER. 

LAT...LON 3021 10204 2971 10187 2978 10113 3050 10135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:58 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 11:58 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT FRI JUN 16 2006

.AVIATION...
UPPER LOW TO THE EAST WILL CONTINUE TO GENERATE SHOWERS ACROSS
SOUTHEAST TEXAS THROUGH THE OVERNIGHT HOURS. DRYLINE CONVECTION
ALONG THE EDWARDS PLATEAU IS ANTICIPATED TO PERSIST OVERNIGHT.
MOST OF THESE STORMS WILL REMAIN OUT OF THE KDRT AERODROME, BUT A
FEW STRAY STORMS COULD LOWER CIGS TO MVFR AROUND THE AREA. STRATUS HAS
BEGUN TO DEVELOP ALONG THE ESCARPMENT, LOWERING CIGS TO MVFR AT
KAUS AND KSAT. STRATUS LAYER WILL LIFT BY MIDDAY SATURDAY. SFC
WINDS WILL REMAIN SE-SRLY 10 TO 20 KTS THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... (ISSUED 940 PM CDT FRI JUN 16 2006)

UPDATE...
THUNDERSTORM THAT CAME OFF THE MEXICAN MOUNTAINS WEST OF DEL RIO
DISSIPATED BEFORE CROSSING THE RIO GRANDE...BUT SCT STORMS IN
TERRELL COUNTY COULD SKIRT NRN VAL VERDE COUNTY OVER THE NEXT
COUPLE HOURS. ALSO ISOLD SHOWERS WILL CONTINUE OVER THE FAR
EASTERN COUNTIES WHERE CONVECTION CONTINUES TO STREAM INLAND OFF
THE MIDDLE COAST. OTHERWISE WARM BREEZY NIGHT WITH LOW CLOUDINESS
QUICKLY DEVELOPING OVER THE NEXT FEW HOURS AND DEW POINTS CREEP
INTO THE LOWER 70S.

PREV DISCUSSION... (ISSUED 351 PM CDT FRI JUN 16 2006)

DISCUSSION...
THE UPPER LOW ACROSS EAST TX IS GETTING ABSORBED INTO THE
WESTERLIES AND CARRIED-OFF TO THE NE. AT THE SAME TIME...A WELL-
DEFINED UPPER TROUGH IS MOVING SLOWLY EAST OUT OF THE CENTRAL AND
SOUTHERN ROCKIES. THE BASE OF THIS TROUGH WILL STALL OVER CENTRAL
TEXAS THROUGH THE WEEKEND AS AN UPPER HIGH BUILDS OVER AZ/NM AND
ANOTHER OVER THE EASTERN GULF/FL. MOST OF THE ENERGY ASSOCIATED
WITH THE TROUGH WILL GET PULLED AWAY IN THE WESTERLIES...BUT SOME
WILL BE LEFT BEHIND AND TRANSITION INTO AN UPPER SHEAR-AXIS BY
MONDAY. THE 12Z GFS SOLUTION VARIES SIGNIFICANTLY FROM THE 12Z
NAM...WHICH IS INDICATING A VERY WET WEEKEND FOR SOUTH CENTRAL
TEXAS. PLENTY OF CONVECTIVE FEEDBACK IN THE 12Z MODEL SOLUTIONS
MAKING IT DIFFICULT TO PICK-OUT THE REALITY FROM FICTION. OUR
NUMBERS WILL BE VERY CLOSE TO THE 12Z GFS MOS DUE TO RECENT GOOD
PERFORMANCE. ONGOING DROUGHT ALSO PLAYING A ROLE IN THE DECISION
TO STICK WITH THE DRIER GFS SOLUTION. THE BEST CHANCE FOR PRECIP
THIS WEEKEND WILL BE ACROSS OUR NORTH AND EAST COUNTIES. TEMPS WILL
BE AT OR ABOVE NORMAL OVER THE NEXT 7 DAYS...BUT MAX TEMPS WONT
BE AS HIGH AS THE LAST FEW DAYS DUE LOWER PRESSURE HEIGHTS OVER
OUR AREA AND AN INCREASINGLY TROPICAL ATMOSPHERE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, Jun 17, 12:46 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 AM CDT SAT JUN 17 2006

TXZ171>173-183>194-202>209-217>225-228-171230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1246 AM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HILL COUNTRY. THE THREAT OF LARGE HAIL AND ISOLATED DAMAGING WIND
GUSTS WILL PERSIST THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY INTO
EARLY SUNDAY FROM THE INTERSTATE 35 CORRIDOR WESTWARD ACROSS THE HILL
COUNTRY AND RIO GRANDE PLAINS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE SATURDAY THROUGH MONDAY...MAINLY FROM REPEAT
SHOWERS OVER EASTERN SECTIONS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:34 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.